Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Dear Erowid Readers: We're a small nonprofit that runs the top drug information website in the world. We have only 4 staff but serve 12 million users, and have costs like any big website: servers, power, office space, programs, and staff. To protect our independence, we don't run ads or take government funds. If everyone reading this gave $3, our fundraising would be done today. If Erowid is useful to you, take a minute to keep it online and ad-free another year!
Donate by Bitcoin
Health Problems Related to 4-methylmethcathinone
by Erowid
v1.0 - May 28, 2009
At least two deaths in Scandinavia have been speculatively linked to "mephedrone" (4-methylmethcathinone) in the last fourteen months. 4-methylmethcathinone is similar in structure to cathinone (found in the Catha edulis plant) and methcathinone, both Schedule I chemicals in the United States. Its effects have been likened to cocaine, MDMA, and amphetamines, and it can elicit compulsive redosing in some users.

Negative effects related to 4-methylmethcathinone use that have appeared in online reports include skin rashes, numbness, headache, short-term memory effects and minor amnesia. A puzzling range of symptoms linked to heavier 4-methylmethcathinone doses have been reported in at least two cases. An account submitted to the Erowid Experience Report Vaults in December 2008 described skin discoloration, light-headedness, cramping and aches suggestive of strong vascular or allergic effects following a cumulative dose of 1.8 grams ingested over 20 hours. The person was hospitalized and monitored. Low-level symptoms persisted after the acute effects passed.

In May 2009, a description of similar effects, at a third of the dose and time (600 mg over 6 hours), was reported to Drugs-Forum. In this account as well, low-level symptoms persisted after the acute effects passed.

People reporting such effects are encouraged to consult a medical professional. Written accounts should give as much pertinent detail as possible when describing symptoms, including dose and timing data, whether other substances, medicines or supplements were ingested, and how recently and how much the person slept. Updates on the status of symptoms over days, weeks or months may be helpful for the development of measures to improve safety and protect users.


Report of Symptoms Following 4-Methylmethcathinone Ingestion (600 mg, cumulative)

posted May 25, 2009 by drugs-forum administrator, Alfa:

http://www.drugs-forum.com/forum/showthread.php?t=89052

Mephedrone: body turned blue with red and purple, limbs numb. URGENT RESPONSE NEEDED!

This account of a mephedrone reaction was sent to me by a member, with a request for advise. This happened yesterday. Please give your response to it:

Quote:
Hi guys. I did Mephedrone for the fourth time today with a cumulative dosage of around 600 mg (somehow...) over around 6 hours from 2am to 8am this morning. I am still confused as to how I finished the gram off since I only remember taking a 100 mg bomb and a couple of lines. This morning, at around 8am, maybe earlier, I started to notice my knees turning slightly purple. I had read about that teenager who overdosed and went blue in the face. Naturally, I start worrying a lot. It became worse and worse until my knees were completely blue and my feet were going really pale. It also happened to my arms, quite severely. I started getting confused and tired. I had developed two red rashes one on my shoulder and one on my thigh. I remember watching the blue spread across my arms until i was covering the majority of the "outsides" of my arms. I kept breathing really deeply to try and slow my heart down and get more oxygen to my body. My hands were really blotchy with red and purple. My limbs had lost temperature and were pretty numb and as I looked in the mirror my ears [were] pale and slightly tinted blue along with my face. I looked closely and my lips were becoming blue as well. I tried to get the energy to phone an ambulance at this point as I thought that was the end of me. However, Very VERY luckily the side effects peaked and started to subside. I lay in bed breathing deeply for around 2 more hours until my limbs were nearly the correct color. Even now, 12 hours since the first dose (and the majority) and 6 since the final dose of around 50 mg, my limbs do not feel right, especially my knees. If I cross my legs now my knees start going blue.

This is the scariest experience I have ever had with drugs and it has put me off RCs for life that's for sure. I am confused as to why the problems started when the effects had pretty much gone, around the time I started coming down.

I have taken equivalent doses before and had no side effects what so ever. Does anyone know WHAT THE HELL happened to me? I'm scared that I have caused permanent damage to my cardiovascular system. I also still have poor motor skills and very slow cognition which hasn't changed since I was high.

I am left now with tachycardia, unwanted stimulation, anxiousness, depression, confusion, forgetfulness, half dead limbs, apathy and confirmation (for me at least) that Mephedrone is not worth the risk and it has serious toxic effects on the body.




Report of Symptoms Following 4-Methylmethcathinone Ingestion (1800 mg, cumulative)
Far Too Much [Read Full Report]
by Bazza
Reported cumulative dose: 1.8 g 4-Methylmethcathinone

* T+20 hours. ...I noticed that my head was hurting, and I had a sharp pain at the back of my neck where my skull joined to my spine whenever I moved around. I then realised how bad my headache was, it felt like my brain was too big for my skull and there was pressure spreading all around my head, with a particularly bad pressure behind my eyes and ears when I moved around. I stood up to look at myself in the mirror and then noticed the colour of my hands. The tips of my fingers had turned slightly purple, and my hands looked very red as if covered in a huge red rash. My friends started to look worried about this, as they had never seen anything like this before. These symptoms scared the crap out of me and I decided to put the final line away and stop using. Then I started to feel extremely light-headed, as if I was going to black out, so I lay down and stuck my feet in the air to get circulation to my head.

It was then that I noticed the colour of my knees. My knees had gone dark purple, as if covered by a massive bruise, and my feet were very pale and white. Then I noticed my elbows had also turned red like my hands and had a slightly purple tip to them like my knees, at which point I totally freaked out and asked one of my friends to phone an ambulance. I suddenly felt very hot and decided to walk out onto the street with my mates to cool off and wait for the ambulance.

When on the street corner I pretty much blacked out, I felt extremely light-headed and had to sit on the ground and was covered from head to toe in sweat. I lay there thinking what a terrible way this would be to die, outside in the cold still in my early 20s. After a few minutes the ambulance arrived and I was able to walk into it and sit down. The pressure in my head was immense, it felt as if my brain was trying to squeeze its way out of my eye sockets, but at the same time I felt very light-headed and my hands were now turning from red to blue/purple like my knees were.

When in hospital and laying down on the emergency bed my knees kept getting darker and darker purple and it was spreading round to the back of my knees too, and an odd pimply red rash was developing on my elbows. Also my mouth was covered in cold sores, probably as my immune system had been completely destroyed, and I kept getting cramps in my hands. Whenever I got up it felt like I would pass out and I had to keep drinking lots of water. The hospital was extremely busy, and It took THREE hours for a doctor to see me. When she did come she seemed completely uninterested in my extremely bizarre symptoms and just gave me a “you're a very naughty boy” look and wrote down on the paper “amphetamine abuse”, without even asking what type of amphetamine I had taken or what the real problems I were experiencing were. They rigged me up to a heart monitor, monitored my oxygen levels and put a blood pressure monitor for the night. My heart rate stayed at 110 for eight hours in bed, and the blood pressure and oxygen levels were apparently normal. The colour to my hands elbows and knees had pretty much returned by the morning. They discharged me eight hours after I had arrived.

It is now a month after this incident, and my knees are still not normal colour. They always have a slightly purple tint to them. My hands especially are always cold and paler than they used to be and I notice I get mild spontaneous red skin irritations on my body when doing activities like showering or indulging in other substances, such as kava or ketamine. My doctor does not know what's happened but has recommended exercise to improve circulation. Whatever the mephedrone did, it has done something major to my body, which seems to be recovering, albeit very, very slowly.

I should also report that I tried a minor dose of this stuff again a week ago, decided to snort just 50 mg to see if anything happened. And it seemed to bring back the symptoms, my knees and elbows turned slightly purple again and my elbows turned red and I became quite light-headed for a while afterwards. This was with just 50 mg, which is very worrying for me. I only hope that its nothing permanent. One things for sure, I'm NEVER touching this stuff again. Far too under-researched, and I'm definitely not ever going to be a guinea pig again in the future for unknown 'legal' research chemicals like this.

Revision History #
  • version 1.0 - May 28, 2009 - Published on Erowid.org.